Doctors Lounge - Neurology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Headaches
Question: Throbbing occipital headache
|mjmarb - Sat Dec 20, 2008 5:21 pm||
I am a 60 year old female.Previously fit and well not on any medication.
Throbbing (drumming in the head) in the occipital region constant for the past couple of months relieved by analgesic tablets worsened by activity.
Symptoms worst over last week to being bed ridden.
Radiation to the rest of the head usually on coughing or straining.
No nausea vomitting.
No focal neurology.
Feeling of being generally unwell.Dizziness,chest tightness and palpitations on activity.
Severe Vertigo 4 mths ago treated with vestibular stabilisers.
Hb 10.5 ESR 63 all others normal
MRI head normal.
My doctor has prescribed propanolol,amitriptyline and clonazepam.I want to know the diagnosis my doctor tells me it is only spasm of the vessels my daughter is in medical school she is not entirely convinced.
|John Kenyon, CNA - Sun Dec 21, 2008 11:12 pm||
I'm not convinced either. The symptoms you describe sound like they might be caused by increased intracranial pressure (ICP). I'm not sure why this would be happening, as I'm sure you've had your blood pressure checked and that's obviously not been elevated. That leaves cerebrospinal fluid either increased in volume or not circulating properly as a possible cause. The main concern with this is damage to the optical nerve, and again, there are routine parts of a casual neurological exam which should show some evidence of this.
Another possibility, if it hasn't been ruled out, would be a chronic deep sinus infection or blockage (the latter not necessarily an infection, so would have no fever associated with it).
Checking the cerebrospinal fluid via lumbar puncture might be a consideration.
The dizziness would be consistent with increased ICP as well as a blocked sinus. The palpitations could well be normal (we all have occasional premature beats from time to time, but not everyone is aware of them). Propranolol, while a perfectly good drug, is also the oldest of the beta blockers, and, while sometimes used to treat migraines (that's not what you're describing) used to be prescribed for management of uncomfortable palpitations. However, there are now far more agreeable and effective beta blockers available, most of which only have to be taken once per day.
I think you may have some coincidental overlap of symptoms, but am most concerned about the headache and would like to know if increased ICP has been ruled out. Hopefully your doctor will take this into consideration as a possibility. The medications prescribed are an odd and somewhat dated bunch (aside from propranolol, amitriptyline is an old tricyclic antidepressant now usually only used as a nerve pain blocker, but again, there are other, newer and more agreeable ones). Clonazapine is an anxiolytic. You haven't mentioned anxiety as a possible problem, but it's a good one for that if that figures in. Somehow I suspect your doctor feels your concerns are more anxiety-driven than and psychogenic. Again, I'm not convinced. You might want to consult a neurologist if this doesn't improve under the current regimen.
Good luck to you with this. Please follow up with us here as necessary.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.